Case Reports of Toxicity Caused By Commercially Available Products

Spontaneous intracerebral hemorrhage occurred in a 72-year-old woman who had been taking GB 50 mg three times daily for 6 months (54). Bilateral subdural hematomas were discovered in a 33-year-old woman who had been taking 60 mg of GB twice daily for 2 year, acetaminophen, and occasionally an ergotamine/caffeine preparation (55). Bleeding time was elevated, but had normalized when checked approx 1 month after discontinuation of the product.

In a similar case, a 61-year-old man presented with a subarachnoid hemorrhage after taking 40-mg GB tablets three or four times daily for more than 6 months (56). Bleeding time was elevated (6 minutes, normal 1-3), but normalized with discontinuation of the product.

A 78-year-old woman suffered a left parietal hemorrhage after taking a GB preparation for 2 months (57). Other medications included warfarin, which she had been taking for 5 years after undergoing coronary bypass. PT was unchanged.

A 70-year-old man experienced bleeding from the iris into the anterior chamber after self-medicating with 40 mg of Ginkoba® twice daily for 1 week (58). Other medications included 325 mg of aspirin daily for 3 years post-coronary bypass. GB, but not aspirin, was discontinued, and no further bleeding problems occurred.

A 75-year-old woman had undergone outpatient surgery and developed bleeding complications on the first postoperative night (59). PT, activated partial thrombin time, and platelets were normal but platelet aggregation was diminished. The patient had been taking no other medications except a GB preparation (Gingium®) that she had been taking for the past 2 years. The GB

product was discontinued and her platelet aggregation returned to normal after 10 days.

In a similar case, a 77-year-old woman experienced persistent bleeding after total hip arthroplasty while taking GB therapy (60). This bleeding persisted for 4 weeks, at which time the ginkgo was discontinued. After the GB had been discontinued for 6 weeks, the bleeding stopped.

"Gin-nan" food poisoning, a toxic syndrome associated with ingestion of 50 or more GB seeds, can result in loss of consciousness, tonic/clonic seizures, and death (2). Between 1930 and 1960, 70 cases were reported, with a 27% mortality rate. Infants were at greatest risk. Although ginkgotoxin (4-O-methylpyridoxine), which is found mostly in the seeds, has been implicated as the responsible neurotoxin, its concentrations in several commercially available GB products tested were deemed too low to have a toxic effect (61). If used as directed, the maximum daily intake of 4-o-methylpyridoxine would be approx 60 ^g; however, the presence of this neurotoxin raises questions about the herb's ability to lower the seizure threshold in patients with seizure disorders (61). The authors of this study cite evidence that bilobalide present in the formulations may decrease the severity of convulsions, thus counteracting any neurotoxic effects of 4-O-methylpyridoxine.

Adverse effects listed in the German Commission E GB leaf extract monograph include gastrointestinal upset, headache, and rash (36).

0 0

Post a comment